News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Miscellaneous Chest Diseases

Question: worsening symptoms while on tb meds.


 189 - Sun Sep 09, 2007 2:55 am

Age: 26
Sex: Female
Past Diagnoses: Pneumonia
Past Surgeries: Cesarian Section (twice) (last one is 8 months ago)
Family History: Diabetes(grandmother)
Current Medication: Tb meds (each tablet contains :rifampicin 150mg
isoniazid 75mg
pyrazinamide 400mg
ethambutol hydrochloride 275mg) - 3 tablets each time, 2 hours after breakfast daily.

Hello Doctor.
I don't smoke or drink liquors. I''ve been diagnosed sputum positive with tb 3 weeks ago and was given medications by a DOTS clinic. But 2 weeks after i started taking the medications my cough and the pain in my chest when i breathe came back. I took the medication one more week and still my symptoms are worsening.
Why are my symptoms coming back? ..except for the fever and sweating.. I consulted a physician and he said that i must let a month pass before any improvement.but mine is not improving, its worsening. In the morning upon waking up i feel shortness of breath and the urge to cough hard plus the pain again. i had improvement before this time but now it's coming back. i have been taking the medications as prescribed to me-- 3 tablets once a day, 2 hours after breakfast, and i wait an hour or two before i eat again because the doctor said absorption is better in an empty stomach. Is it really too soon to question the effectivity of the medications? Like this morning i had wheezing that went away when i coughed out the phlegm.this one subsided already and came back. Should my medication be increased? changed? shouldn't i improve after 3 weeks? on tuesday, sept 11, it's the start of my 4th week of medication. pls help me. will i still get better? does breathing exercises really work?
Thank you so much for sharing your expertise.
 Debbie Miller, RN - Thu Sep 13, 2007 6:38 pm

User avatar TB is a very slow growing bacteria and the treatment is also very slow so you must be patient. Your doctor is right, you may not see improvement for at least a month. It is a serious disease. We are accustomed to bacteria that multiplies quickly and responds to antibiotics almost immediately (like strep throat does). This is very different so you need not be alarmed about the time frame yet but you will most likely get better with correct treatment taken faithfully. It may be tempting to stop taking it before the required long-term is completed but please do not do this!!! You could create an antibiotic resistant bacteria that would be much harder to treat.

Keep in touch with your doctor if you have more serious breathing difficulty in case you have developed a secondary infection of some type along with the TB.

Good luck and best wishes for your continued improvement of good health.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here